Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 6:24 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 6:24 PM EDT (22:24 UTC)
- Expired
- Jun 14, 2005, 7:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 20 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:01 PM EDT | TSTM WND DMG | 1 E St. Albans, WV | TREES DOWN IN JEFFERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 142224
SVRRLX
WVC039-043-079-142315-
/O.NEW.KRLX.SV.W.0053.050614T2224Z-050614T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT TUE JUN 14 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN WEST VIRGINIA
PUTNAM COUNTY IN WEST VIRGINIA
KANAWHA COUNTY IN WEST VIRGINIA
* UNTIL 715 PM EDT
* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 21 MILES NORTH OF WINFIELD TO HURRICANE TO 12 MILES WEST OF
GILL...AND WERE MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...
TEAYS VALLEY...
POCA...
GILL...
NITRO...
ST. ALBANS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3868 8185 3840 8206 3803 8221 3806 8198
3846 8157 3867 8173
$$
092 follow-up statements
000
WWUS51 KRLX 142302
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT TUE JUN 14 2005
WVC043-079-142310-
/O.CAN.KRLX.SV.W.0053.000000T0000Z-050614T2315Z/
PUTNAM WV-LINCOLN WV-
700 PM EDT TUE JUN 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND PUTNAM COUNTIES IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3833 8190 3832 8191 3837 8191 3847 8173
3855 8175 3858 8169 3854 8161 3846 8157
3824 8180 3831 8181 3831 8187 3831 8188
3821 8183
$$
WVC039-142315-
/O.CON.KRLX.SV.W.0053.000000T0000Z-050614T2315Z/
KANAWHA WV-
700 PM EDT TUE JUN 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
NORTHWESTERN KANAWHA COUNTY...
AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTH OF SISSONVILLE TO CROSS LANES TO 20
MILES SOUTHWEST OF TORNADO MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHARLESTON AND TOWNS TO THE EAST OF INTERSTATE 79.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3833 8190 3832 8191 3837 8191 3847 8173
3855 8175 3858 8169 3854 8161 3846 8157
3824 8180 3831 8181 3831 8187 3831 8188
3821 8183
$$
29000
WWUS51 KRLX 142313
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT TUE JUN 14 2005
WVC039-142322-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-050614T2315Z/
KANAWHA WV-
712 PM EDT TUE JUN 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY EXPIRES AT 715
PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKEN BELOW SEVERE LIMITS
THEREFORE THE WARNING WILL BE ALLOWED TO BE EXPIRED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3833 8190 3832 8191 3837 8191 3847 8173
3855 8175 3858 8169 3854 8161 3846 8157
3824 8180 3831 8181 3831 8187 3831 8188
3821 8183
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:50 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 14, 5:50 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 550 PM EDT TUE JUN 14 2005 .SHORT TERM (REST OF TONIGHT)... UPDATED FOR WATCH NUMBER 483. NOT MUCH CHNAGE TO THE FORECAST NEEDED. && .PREVIOUS DISCUSSION... (ISSUED 241 PM EDT TUE JUN 14 2005) SHORT TERM (REST OF TONIGHT)... SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING OUT JUST UPSTREAM OF FORECAST AREA. RUC...NAM AND GFS LESS BULLISH WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS. THIS APPEARS AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING. UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH HERE. OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS. LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO SLIGHTLY ABOVE. PREVIOUS DISCUSSION... (ISSUED 210 PM EDT TUE JUN 14 2005) LONG TERM (WEDNESDAY THROUGH FRIDAY)... UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION. THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH SOME COOLER AIR MOVING IN IN THE MID LEVELS. TEMPERATURE WISE...NOT A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE FIGURED. WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER. PREVIOUS DISCUSSION (18Z TO 18Z)... (ISSUED 125 PM EDT TUE JUN 14 2005) AVIATION... OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON PRECIPITATION. OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT. COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND CENTRAL OHIO. OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z. AS THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES. OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB AND CKB. PREVIOUS DISCUSSION... (ISSUED 1158 AM EDT TUE JUN 14 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM UPDATE SO TIMING WORKED WELL. ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY ACROSS THE AREA. CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND 35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM DUNK LATER THIS AFTERNOON INTO THIS EVENING. WITH WET BULB HIGH AND SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT. SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE GIVEN TRACK OF SHORT WAVE. OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST. CHANGED WEATHER TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT TONIGHT AS STABILITY IS LOST BEFORE DAWN. TEMPERATURES BY AND LARGE ON TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 5:48 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 548 PM EDT TUE JUN 14 2005 OHZ066-067-075-084-150900- ATHENS OH-MORGAN OH-PERRY OH-VINTON OH- 548 PM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ076-083-085>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-150900- BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV- GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH- KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV- MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-NICHOLAS WV-PLEASANTS WV- POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV- TAYLOR WV-TYLER WV-UPSHUR WV-WASHINGTON OH-WAYNE WV-WEBSTER WV- WIRT WV-WOOD WV-WYOMING WV- 548 PM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA... AND MOST OF WEST VIRGINIA. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING. THE MAIN THREAT FROM SEVERE THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING WIND. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. TRM
In the hours before
Local storm report, Jun 14, 6:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG GRAYSON LAKE STATE PARK 38.22N 83.02W
06/14/2005 CARTER KY EMERGENCY MNGR
TREES DOWN ON ROUTE 7.
&&
PGLocal storm report, Jun 14, 6:14 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG GREENUP 38.57N 82.83W
06/14/2005 GREENUP KY EMERGENCY MNGR
TREES DOWN ALONG COUNTY ROUTE 3307.
&&
PGLocal storm report, Jun 14, 6:15 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 E IRONTON 38.53N 82.64W
06/14/2005 LAWRENCE OH EMERGENCY MNGR
TREES DOWN JUST NORTH OF COAL GROVE ALONG ROUTE 243.
&&
PGLocal storm report, Jun 14, 6:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG WESTWOOD 38.48N 82.68W
06/14/2005 BOYD KY EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
PGLocal storm report, Jun 14, 6:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CEREDO 38.40N 82.55W
06/14/2005 WAYNE WV EMERGENCY MNGR
POWER LINES DOWN ON ROUTE 2.
&&
PGLocal storm report, Jun 14, 6:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG BARBOURSVILLE 38.40N 82.29W
06/14/2005 CABELL WV EMERGENCY MNGR
WIDE SPREAD TREES DOWN IN THE TOWN OF BARBOURSVILLE.
&&
PGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:50 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 40 min |
| Jun 14, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.